Wyoming, 2004

Tornado in Wyoming, September 30, 2004

September 30, 2004 · NWS RIW · 1 event in 1 county or zone

At 4:25 MST, a tornado briefly touched down 6 miles north of Lander near the small community of Milford, before lifting off the ground around 4:35 MST. The tornado touched down over a rural area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

At 4:25 MST, a tornado briefly touched down 6 miles north of Lander near the small community of Milford, before lifting off the ground around 4:35 MST. The tornado touched down over a rural area. There was no damage to any man-made structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 30, 1:55 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 30, 1:55 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT THU SEP 30 2004

.TONIGHT THROUGH SUNDAY...
INITIAL FOCUS AREA FOR PRECIPITATION THIS EVENING WILL BE H7 TROUGH
AXIS EXTENDING FROM JAC-POY.  THIS TROUGH TO GRADUALLY SHIFT SOUTH
AND ORIENT MORE W-E ACROSS CENTRAL WYOMING THIS EVENING MERGING WITH
UPPER LOW OVER SE WY.  MID-LEVEL FLOW WILL TURN MORE NORTHEAST AND
STRENGTHEN AS A SHORTWAVE RIDGE BUILDS BRIEFLY UPSTREAM OVER NORTHERN
WYOMING THIS EVENING.  OVERALL IMPACT OF THIS WILL BE FOR SCATTERED
CONVECTION TO GRADUALLY COALESCE INTO MORE WIDESPREAD PRECIPITATION
ACROSS CENTRAL WYOMING WHILE NORTHERN WYOMING SEES A LULL IN
PRECIPITATION UNTIL CANADIAN FRONTAL PASSAGE LATER TONIGHT.   THIS
FRONT EEKING ITS WAY INTO NORTHWEST MONTANA RIGHT NOW AHEAD BUT BIG
PRESSURE RISES ARE NOT YET APPARENT WITH ABOUT 3MB/3H PRESSURE
RISES UPSTREAM OVER ALBERTA.  THUS DO NOT EXPECT MAIN FRONT TO MAKE
IT ACROSS NORTHERN BORDER UNTIL AROUND 06Z.  140 KT JET AND
ASSOCIATED SHORTWAVE MOVING SE ACROSS ALBERTA/SASKATCHEWAN TO DIVE
INTO NORTHERN PLAINS FRIDAY MORNING WITH ANY UPPER SUPPORT FOR
FRONT STAYING WELL EAST OF NORTH CENTRAL WYOMING.  THUS MAIN FORCING
WILL BE FROM SURFACE FRONT AND OROGRAPHICS.  PLENTY OF RESIDUAL
MOISTURE TO WORK WITH AHEAD OF THIS BOUNDARY FRIDAY MORNING WITH
INITIAL SNOW LEVELS AROUND 10K FEET.  COLDEST AIR DOES NOT MAKE IT
IN UNTIL AROUND 12Z FRIDAY WITH MOST PRECIPITATION FALLING
BEFOREHAND.  THUS...EXPECT ANY ACCUMULATING SNOW TO FALL MAINLY
ABOVE 8000 FEET IN THE BIG HORN MTNS TONIGHT WITH RAIN CHANGING TO
SNOW ALONG THE INTERSTATE 25 CORRIDOR 09Z-12Z.  MAY SEE A FEW
INCHES UP AROUND LAKE DE SMET BUT DONT EXPECT ANY ACCUMULATION
FURTHER SOUTH BELOW 6000 FEET.  WIND TO BE THE OTHER ISSUE ALONG
INTERSTATE 90 WITH NORTH WIND EXPECTED AT 25-35 KT WITH FRONTAL
PASSAGE.  WILL HILITE SOME OF THIS IN UPDATED HWO.  1032 MB SURFACE
HIGH BEGINS PUSHING DRIER AIR INTO NORTH 15Z-18Z FRIDAY AND INTO
CENTRAL AND SOUTH IN THE AFTERNOON.  ETA AND GFS HAVE LATCHED ON TO
SOME LINGERING MOISTURE AND UPSLOPE SOUTHERLY FLOW PRODUCING QPF
AROUND HOBACK CANYON FRIDAY AFTN AND EVE AND HAVE INTRODUCED LOW
POPS THERE.  ALSO AS SURFACE HIGH BUILDS INTO PLAINS FRIDAY NIGHT
SOME LOW LEVEL MOISTURE REMAINS TRAPPED AGAINST EAST SLOPES OF THE
DIVIDE AND COULD SEE LOW CLOUD DECK AND RESULTING MORE MODERATE LOW
TEMPERATURES FRIDAY NIGHT...TOUGH CALL AT THIS STAGE.  A DRIER WNW
FLOW PREVAILS OVER THE WEEKEND...HOWEVER SOME INSTABILITY REMAINS
MAINLY SOUTH OF INTERSTATE 80 WHERE REMNANTS OF UPPER LOW AND H5
COLD POOL ABOVE H7 THERMAL RIDGE WILL PRODUCE STEEP LAPSE RATES.  A
WEAK COLD FRONT WILL PUSH THROUGH THE NORTH AND EAST SUNDAY MORNING
KEEPING TEMPERATURES ON THE COOL SIDE MAINLY EAST OF THE BIG
HORNS. OTHERWISE TEMPERATURES ACROSS THE SOUTH AND WEST WILL REBOUND
INTO THE 60S TO LOWER 70S OVER THE WEEKEND.

.MONDAY THROUGH THURSDAY...
COMPLEX PATTERN EARLY NEXT WEEK AS WEAK UPPER LOW (AND TRAPPED
MOISTURE) HANGS AROUND THE DESERT SOUTHWEST AND GREAT BASIN AREA
EARLY IN MY PERIOD. IT APPEARS SOME ENERGY WILL UNDERCUT NEGATIVELY
TILTED RIDGE ALONG THE WEST COAST AND PUSH THIS WEAK UPPER LOW
EASTWARD AND JUST TO OUR SOUTH. NOT THAT DISSIMILAR TO CURRENT
PATTERN...JUST A LITTLE WEAKER. WILL INDICATE LOW GRADE POPS EARLY
NEXT WEEK FOR NOW ACROSS OUR SOUTH WITH THE BEST CHANCE ON TUESDAY AS
DECENT BAND OF MOISTURE AND INSTABILITY IS FORECAST TO ROTATE
NORTHWARD INTO AT LEAST OUR SRN ZONES. WILL INDICATE IMPROVING
CONDITIONS AGAIN BY WEDNESDAY WITH GRADUAL WARMING THROUGH THURSDAY
AS SHORTWAVE RIDGE REPLACES EXITING LOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AEM/SKRBAC
Hazardous weather outlook, Sep 30, 4:00 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU SEP 30 2004

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

DAY ONE...TODAY AND TONIGHT
RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGHOUT
SOUTHWEST AND CENTRAL WYOMING TODAY. A STRONG CANADIAN COLD FRONT
WILL RUSH SOUTH ACROSS WYOMING TONIGHT...WITH STRONG NORTHWEST TO
NORTHEAST WINDS OF 25 TO 35 MPH AND GUSTS OF 40 TO 50 MPH...MAINLY
IN THE NORTHERN BIGHORN BASIN AND NORTHERN JOHNSON COUNTY AREAS.
THE FRONT WILL ALSO BRING A BAND OF RAIN AND SNOW ACROSS CENTRAL AND
EASTERN WYOMING...WITH UP TO 8 INCHES OF SNOW EXPECTED TO ACCUMULATE
ON THE HIGHEST PEAKS OF THE BIG HORN MOUNTAINS...AND 3 TO 5 INCHES
OVER THE LOWER AND MID MOUNTAIN ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MIXTURE OF RAIN AND SNOW IS EXPECTED ALONG THE INTERSTATE 25
CORRIDOR FROM BUFFALO TO CASPER FRIDAY MORNING BUT LITTLE OR NO
ACCUMULATION IS EXPECTED. COLD CANADIAN HIGH PRESSURE WILL BUILD
IN FRIDAY NIGHT WITH MOST LOWS EXPECTED TO BE BELOW FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE OFFICE IN RIVERTON TODAY...THANK YOU.

TRIW

The radar

The Riverton/Lander radar (KRIW), 32 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fremont

When
September 30, 4:25 PM MST to 4:35 PM MST
Where
Fremont County, Milford
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
42.867, -108.767

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyThe tornado archive for Wyoming, 2004Warnings in Wyoming, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423808.